Lightning, Scotland
- When
- May 9, 6:00 AM CST
- Where
- Scotland County, 3.93 mi NW of Gorin Wileys Fld Arp to 0.87 mi ESE of Sand Hill
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.417, -92.126
A lightning strike caused an outbuilding fire along Route M in Scotland County MO during the morning of May 9.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A lightning strike caused an outbuilding fire along Route M in Scotland County MO during the morning of May 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 9, 2:28 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 328 AM CDT MON MAY 9 2011 .SYNOPSIS... THIS MORNING LOOKS A LOT MORE SEASONABLE THAN WE HAVE HAD LATELY...WITH A STRONG MCS MOVING EAST FROM SOUTH DAKOTA INTO SOUTHERN MINNESOTA...A STRONG CAP KEEPING IT FROM EATING INTO SOME PRETTY SIGNIFICANT INSTABILITY TO THE SOUTH...AND A LOW LEVEL JET OF 40 TO 50 KTS AIMED RIGHT AT SOUTHERN MINNESOTA. THAT...AND THE WARM FRONT...WHICH IS DRAPED FROM A SURFACE LOW DEVELOPING OVER NORTHEAST COLORADO...ACROSS NEBRASKA JUST SOUTH OF THE CONVECTION...THEN TURNING SOUTHEAST INTO NORTHWEST MISSOURI AND EXTENDING SOUTHEAST TO SOUTHERN ILLINOIS. TEMPERATURES AROUND THE FRONT ARE IN THE 60S TO NEAR 70...COOLING DOWN INTO THE 50S BY NORTHERN ILLINOIS AND IOWA...AND SOUTHERN WISCONSIN. SATELLITE SHOWS THAT THERE IS A LOT OF AGITATION IN THE MID CLOUDS ACROSS MOST OF IOWA...SOME OF IT APPEARS TO BE ACCAS...ESPECIALLY OVER WESTERN IOWA AND A LITTLE MORE OVER NORTHEAST IOWA. WITH THE LOW LEVEL JET ACTIVE...THESE AREAS WILL NEED TO BE WATCHED. ..LE.. && .SHORT TERM...TODAY AND TONIGHT... TOUGH FORECAST TODAY. NOWCASTING TECHNIQUES ARE GOING TO WORK MUCH BETTER THIS MORNING THAN THE MODELS...AS THEY WERE ALL WRONG EVEN BACK AT MIDNIGHT WITH THE LOCATION OF THE CONVECTION. WHAT THEY DO SHOW IS THE STRONG BAROCLINIC ZONE THAT EXTENDS FROM SOUTH DAKOTA ACROSS NORTHERN IOWA AND INTO NORTHERN ILLINOIS THIS MORNING...WHICH GRADUALLY SHIFTS NORTHEAST TODAY AND TONIGHT AS THE LOW PRESSURE SYSTEM OUT IN THE PLAINS STRENGTHENS AND SHIFTS EAST. THEY ALSO DEPICT THE CURRENT STRONG LOW LEVEL JET...AS WELL AS THE MID LEVEL CAP AT 700MB WITH +10C TEMPERATURES WELL UP INTO IOWA ALREADY. THIS MORNING THAT MCS IS GOING TO RIDE EAST/SOUTHEAST ALONG THE BAROCLINIC ZONE...FED BY THE LOW LEVEL JET AND ALONG THE NORTH EDGE OF THE CAP. FAIRLY TYPICAL MCS BEHAVIOR. THERE MAY BE SOME OTHER MORE ISOLATED ACTIVITY...BUT DO NOT EXPECT MUCH SIGNIFICANT ACTIVITY OUT OF IT. WILL HAVE TO WATCH TRENDS CAREFULLY...AND EXPECT TO ADJUST MY POPS RIGHT BEFORE ISSUANCE...AND MAY NEED TO DO AN EARLY MORNING UPDATE BASED ON TRENDS. THE MCV GENERATED BY THIS ACTIVITY IS GOING TO RIDE THROUGH THE MID LEVEL FLOW NORTH OF THE AREA THIS AFTERNOON AND EVENING...BUT WE WILL BE VERY UNSTABLE UNDERNEATH A MODERATE CAP. UNDERNEATH THE SURFACE WARM FRONT WILL BE SLOWLY PUSHING NORTH...AND THIS MAY MANAGE TO FIRE SOME CONVECTION DURING THE AFTERNOON AND EVENING HOURS. IF IT DOES...IT HAS SOME POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS DUE TO THE INSTABILITY AND SHEAR THAT WILL BE PRESENT. TONIGHT WE WILL HAVE A SIMILAR SITUATION TO WHAT WE HAVE NOW...THE TRICK WILL BE WHERE WE HAVE THE MCS. WITH THE BAROCLINIC ZONE PUSHING NORTH AND THE WARM AIR THAT CONTINUES TO FEED INTO THE AREA FROM THE SOUTH...AM CURRENTLY THINKING IT WILL BE NORTH OF THE CWA. HOWEVER...WITH UNCERTAINTY VERY HIGH RIGHT NOW...HAVE HUNG ONTO SOME POPS OVER OUR NORTHEAST TO ACCOUNT FOR SOMETHING EATING DOWN INTO THE INSTABILITY DESPITE THE WARM MID LEVEL TEMPS. TEMPERATURES THROUGH THE PERIOD TO BE SIGNIFICANTLY WARMER THAN WE HAVE HAD IN SOME TIME...AND WILL BE SIGNIFICANTLY ABOVE NORMAL...THOUGH NOT NEAR RECORDS. ..LE.. .LONG TERM...TUESDAY THROUGH SUNDAY... FORECAST FOCUS ON COMPLICATED HIGHLY AMPLIFIED BLOCKING PATTERN TO SAY THE LEAST. DEEP VORTEX OFF IN THE ATLANTIC...DEEP MERIDIONAL TROUGH IN THE WESTERN UNITED STATES AND ANOTHER DEEP VORTEX NEARING THE ALEUTIANS. RIDGE WILL ALSO BE BUILDING INTO THE OHIO VALLEY. OPERATIONAL MODELS USUALLY HAVE A BIAS IN BREAKING DOWN BLOCKY PATTERNS TOO SOON. THE KEY WILL BE THE ARRIVAL OF THE POWERHOUSE ALEUTIAN VORTEX TO A POSITION ALONG THE WEST COAST BY THE WEEKEND... AND A DEEP SYSTEM THAT NEARS THE DAVIS STRAIT THAT KICKS OUT THE ATLANTIC VORTEX. TUESDAY STILL LOOKS HOT AND DRY WITH THE DVN CWA FULLY IN THE CAPPED WARM SECTOR. WITH 850 MB TEMPS PROGGED +22 TO +24C SURFACE MAX TEMPS WILL SOAR TO AROUND 90 IN MANY AREAS WITH RECORD HIGHS IN JEOPARDY. THIS WOULD BE THE HOTTEST DAY SO FAR THIS SPRING AND YOU HAVE TO GO ALL THE WAY BACK TO SEP 21 SINCE THE LAST 90 DEGREE TEMPERATURE. SEE CLIMATE SECTION BELOW. REMAINDER OF THE WEEK AND NEXT WEEKEND...OPERATIONAL MODELS INSIST ON BREAKING DOWN THE BLOCK AND MOVING THE TROUGH OUT WEST INTO THE MIDWEST AND EVENTUALLY TAKING A CLOSED LOW TO NEAR CHICAGO ON SUNDAY PER ECM MODEL. HOWEVER THE GFS DIVES THE LOW SOUTH INTO KY. WILL MAINTAIN CHANCE POPS WITH THE HIGHEST POPS THURSDAY WHEN STRONG HEIGHT FALLS ARRIVES. SEVERE WEATHER IS POSSIBLE WEDNESDAY AND THURSDAY AS THE MAIN TROUGH SLOWLY ARRIVES. IF ALL GOES AS PLANNED THEN A COOL DOWN OCCURS THIS UPCOMING WEEKEND WITH MAX TEMPS IN THE 60S. CONFIDENCE LOW AT THIS POINT AS TO WHEN THE BLOCK BREAKS DOWN. ..HAASE.. && .AVIATION... CONVECTION POTENTIAL IS A COMPLICATING FACTOR IN THIS FORECAST. ISOLATED SHOWERS OR PERHAPS A THUNDERSTORM REMAINS POSSIBLE THROUGH 15Z...BUT OTHERWISE CONDITIONS TO REMAIN VFR WITH INCREASING AND LOWERING MID LEVEL CLOUDS 3.5-7KFT. AFTER 15Z THROUGH 18-19Z AN MCS MAY DROP INTO THE REGION...BUT MAY ONLY AFFECT KDBQ WITH IFR VSBYS AND CIGS WITH TSRA. VFR CONDITIONS RETURN AFTERWARDS. WE MAY REMAIN VFR FOR THE REMAINDER OF THE TAF PERIOD...BUT IFR THUNDERSTORMS ARE POSSIBLE ONCE AGAIN LATE TONIGHT FOR KDBQ AND KMLI. ..LE.. && .CLIMATE... HERE ARE THE RECORD HIGHS FOR... MONDAY MAY 9... BURLINGTON.....92 SET IN 1963 CEDAR RAPIDS...93 SET IN 1963 DUBUQUE........94 SET IN 1934 MOLINE........95 SET IN 1934 TUESDAY MAY 10... BURLINGTON.....88 SET IN 1956 CEDAR RAPIDS...92 SET IN 1896 DUBUQUE........92 SET IN 1896 MOLINE.........89 SET IN 1911 ..HAASE/LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 AM CDT MON MAY 9 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 504 AM CDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF THUNDERSTORMS OVER SOUTHERN MINNESOTA THIS MORNING IS EXPECTED TO TURN SOUTHEAST AND MOVE TOWARD THE AREA. IT WILL WEAKEN AS IT DOES SO...BUT A BAND OF SHOWERS AND THUNDERSTORMS IS LIKELY TO MOVE THROUGH THE NORTHEAST QUARTER TO HALF OF THE OUTLOOK AREA FROM MID MORNING THROUGH EARLY AFTERNOON. THERE IS ENOUGH INSTABILITY THAT SOME OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS...ESPECIALLY LATER IN THE MORNING AND EARLY AFTERNOON. ONCE THESE STORMS MOVE THROUGH THE AREA...ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS AS VERY WARM TEMPERATURES AND PLENTY OF AVAILABLE MOISTURE CREATES AN UNSTABLE ATMOSPHERE. HOWEVER...WARM AIR ALOFT MAY SUPPRESS THUNDERSTORM DEVELOPMENT. ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE LARGE HAIL OR DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE AREA WITHIN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN RISK IS FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING STORM SYSTEM IN THE WESTERN UNITED STATES WILL MOVE CLOSER TO THE REGION WEDNESDAY AND THURSDAY. THERE WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE OUTLOOK AREA. SOME OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM LATE MORNING THROUGH THE EARLY EVENING.
The Quad Cities radar (KDVN), 186 km away, was scanning. The volume nearest the first event began at 12:04 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317367.